Alert archive / Georgia / Flash Flood Warnings in 2024

Flash Flood Warning 6, NWS Columbia, SC

July 6, 2024Columbia County, McDuffie County, Richmond County, Georgia

NWS Columbia, SC issued this flash flood warning at Jul 6, 2024, 7:41 PM EDT for Columbia County, McDuffie County, Richmond County, Georgia. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2024, 7:41 PM EDT (23:41 UTC)
Expired
Jul 6, 2024, 10:08 PM EDT
In force
2 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

Counties Columbia County, GA, McDuffie County, GA, Richmond County, GA

The radar

The Robins AFB radar (KJGX), 118 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 8:39 PM EDTFLASH FLOOD1 E Harlem, GAColumbia County Dispatch reported flash flooding entering the Dollar General Market in Harlem.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
466 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

747 
WGUS52 KCAE 062341
FFWCAE
GAC073-189-245-070245-
/O.NEW.KCAE.FF.W.0006.240706T2341Z-240707T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
741 PM EDT Sat Jul 6 2024

The National Weather Service in Columbia has issued a

* Flash Flood Warning for...
  Southwestern Columbia County in east central Georgia...
  Southern McDuffie County in east central Georgia...
  West Central Richmond County in east central Georgia...

* Until 1045 PM EDT.

* At 741 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Grovetown, Thomson, Harlem, Blythe, Dearing, Adamsville, Arties 
  Pond Public Fishing Area, Boneville, Autney, Leitner Lake 
  Conference Center, McDuffie County Fire Department, Liberty Park 
  Community Center, McDuffie Regional Medical Center, Sweetwater 
  Park and Thomson Fire Department.

This includes Interstate 20 in Georgia between mile markers 181 and 
186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most flooding deaths occur in vehicles. Never drive through a 
flooded roadway or around barricades. Turn around, don't drown.

Flooded roadways are nearly impossible to see at night. Avoid 
traveling in this area. Turn around, don't drown.

Report any flooding directly to the Columbia National Weather 
Service at 803 234 4115 when it is safe to do so. You can also send 
reports by Facebook or Twitter to NWSColumbia or by e-mail at 
NWS.Columbia@noaa.gov.

&&

LAT...LON 3351 8228 3342 8217 3335 8217 3331 8220
      3328 8230 3331 8234 3331 8239 3333 8242
      3334 8245 3334 8250 3336 8253 3335 8255
      3337 8254 3342 8255 3345 8259 3347 8259
      3349 8246

FLASH FLOOD...RADAR INDICATED

$$

PL
1 follow-up statement
016 
WGUS72 KCAE 070208
FFSCAE

Flash Flood Statement
National Weather Service Columbia SC
1008 PM EDT Sat Jul 6 2024

GAC073-189-245-070218-
/O.CAN.KCAE.FF.W.0006.000000T0000Z-240707T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Columbia GA-McDuffie GA-Richmond GA-
1008 PM EDT Sat Jul 6 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN COLUMBIA, 
SOUTHERN MCDUFFIE AND WEST CENTRAL RICHMOND COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3351 8228 3342 8217 3335 8217 3331 8220
      3328 8230 3331 8234 3331 8239 3333 8242
      3334 8245 3334 8250 3336 8253 3335 8255
      3337 8254 3342 8255 3345 8259 3347 8259
      3349 8246

$$

PL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 6:00 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 6, 6:00 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
600 PM EDT Sat Jul 6 2024

.SYNOPSIS...
Moisture increases, with scatter to numerous showers and
thunderstorms expected through the weekend. Above normal
temperatures are expected again, with Heat Index values above
100 each day through next week. Atmospheric moisture remains
high through the long term supporting a chance of showers and
thunderstorms each day.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Update...Showers and thunderstorms across much of the area have
cooled temperatures considerably with corresponding heat index
values in the mid 90s or lower. This has resulted in the heat
advisory being cancelled.

Previous discussion...
Key Message(s):

- Scattered to numerous showers and thunderstorms.
- Isolated Flash Flooding possible

Temperatures have risen into the lower to mid 90s. Combine these
temps with dew points in the mid to upper 70s, we're already
seeing heat index values over 105F in a number of locations.
With a few hours of heating left, still expecting heat index
values to near 110F this afternoon.

Meanwhile, the cumulus field is becoming more agitated with some
shower activity beginning to show up on radar. Expect the
showers and thunderstorms to increase in coverage this afternoon
into the evening. MLCAPE values are ranging in the 1500-2000
J/kg range; however, there isn't much shear to speak of, so the
severe threat today continues to be minimal. PWAT values are
currently over 2.0 inches across the area and are expected to
remain high. Thus, there is potential for locally heavy rain to
cause isolated urban or flash flooding today.

Rain and thunderstorm chances gradually diminish overnight with
temperatures remaining mild in the mid to upper 70s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Key message(s) - Not quite as hot with an increase in
convective activity.

Surface boundary stalled across the area will be the primary
focusing mechanism for afternoon shower and thunderstorm develop
once again on Sunday. Upper trough sets up across the middle of
the U.S., with the southeastern States still on the western edge
of the Atlantic Ridge aloft. Southwesterly winds aloft begin
bringing more Gulf moisture into the area. By Monday the surface
boundary will dissipate, and the main focus will be from left
over convective boundaries, along with possible sea-breeze
activity. Temperatures will cool slightly with the expected
increase in cloud cover through the period, but will still be
from around 90 to the middle 90s. Heat index around 100 both
days.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Key Message(s) - Continued with a more typical summertime
weather pattern.

Pattern will be somewhat stagnant aloft through the period.
Upper trough remains across the middle of the country, with our
area on the western portions of western Atlantic ridge. This
general pattern will keep upper winds more out of the southwest,
bringing Gulf moisture towards the region, while at the surface
winds will be more out of the south to southeast allowing
Atlantic moisture to move inland. Triggers for any afternoon
convection will be inland moving sea-breeze and associated
outflows moving in from the east, along with potential for lee-
side trough over the west. There should be more cloud cover move
across the region each day, so afternoon highs are expected to
stay away from the century mark, with readings mainly in the
lower to middle 90s. However with all the moisture in low-
levels, heat index values will be able to rise back above 100
degrees through much of the period.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
VFR conditions through much of the TAF forecast period with
restrictions in afternoon convection and early morning
fog/stratus possible.

Showers and thunderstorms have currently moved away from the
terminals however potential for cells to move into the terminals
over the next several hours remains possible. Will continue to
handle with a TEMPO group attm and adjust accordingly with much
of the convection expected to diminish with sunset. Next
concern will be for stratus and fog development as the moisture
becomes trapped under the inversion. Have remained with MVFR
stratus predominately however vsby and potential for IFR cigs
will depend on final rainfall and continue to be monitored.

EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnally
driven showers and thunderstorms each day. Sunday is expected to
have the highest coverage in the extended period.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&

In the hours before

Special weather statement, Jul 6, 4:59 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
459 PM EDT Sat Jul 6 2024

SCZ016-022-062145-
Chesterfield SC-Kershaw SC-
459 PM EDT Sat Jul 6 2024

...A strong thunderstorm will impact portions of western Chesterfield
and northeastern Kershaw Counties through 545 PM EDT...

At 459 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mt Pisgah, or 20 miles northwest of Hartsville, moving northeast at
15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carolina Sandhills Wildlife Refuge, Mt Pisgah, Jefferson, and Bay
Springs Fire Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3443 8037 3449 8048 3461 8043 3461 8041
      3463 8042 3475 8037 3462 8008
TIME...MOT...LOC 2059Z 209DEG 12KT 3453 8038

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SL
Special weather statement, Jul 6, 5:10 PM EDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Columbia SC
510 PM EDT Sat Jul 6 2024

SCZ020-062200-
Newberry SC-
510 PM EDT Sat Jul 6 2024

...A strong thunderstorm will impact portions of northwestern
Newberry County through 600 PM EDT...

At 510 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Joanna, or 11 miles west of Newberry, moving northeast
at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newberry, Newberry County Airport, Newberry County Detention Center,
Bush River Fire Station, Belfast Wildlife Management Area, and
Kinards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3429 8161 3424 8182 3431 8189 3432 8185
      3433 8185 3435 8183 3435 8181 3441 8175
      3444 8173 3443 8173
TIME...MOT...LOC 2110Z 243DEG 6KT 3430 8181

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SL
Special weather statement, Jul 6, 5:20 PM EDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
520 PM EDT Sat Jul 6 2024

GAZ040-063>065-SCZ018-025-026-030-062200-
Richmond GA-McDuffie GA-Lincoln GA-Columbia GA-Aiken SC-McCormick SC-
Saluda SC-Edgefield SC-
520 PM EDT Sat Jul 6 2024

...Strong thunderstorms will impact portions of northwestern
McDuffie, Columbia, southeastern Lincoln, central Richmond,
Edgefield, southwestern Saluda, west central Aiken and eastern
McCormick Counties through 600 PM EDT...

At 519 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Edgefield to near Harlem.
Movement was northeast at 10 mph.

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
North Augusta, Grovetown, Evans, Fort Eisenhower, Martinez,
Belvedere, Edgefield, McCormick, Harlem, Johnston, Ridge Spring,
South Augusta, Clarks Hill Recreation Area, Edgefield County Airport,
Mistletoe State Park, Summerville, Augusta Mall, Daniel Field,
Village Plaza Shopping Center, and Augusta National Golf Club.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 175 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 7.
 Interstate 520 in Georgia between mile markers 1 and 6.
 Interstate 520 in South Carolina near mile marker 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3361 8261 3365 8257 3364 8256 3366 8251
      3365 8249 3371 8252 3401 8224 3397 8218
      3399 8215 3398 8205 3395 8203 3398 8200
      3390 8162 3331 8214
TIME...MOT...LOC 2119Z 227DEG 9KT 3389 8203 3348 8230

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CAE
Local storm report, Jul 6, 5:40 PM EDT, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Columbia SC
540 PM EDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     Flash Flood      3 NNW Martinez          33.56N 82.11W
07/06/2024                   Columbia           GA   Law Enforcement

            Columbia County Dispatch reports a creek
            overflowing Furys Ferry Rd at Southern Pines
            Dr.

&&

gpl
Local storm report, Jul 6, 6:17 PM EDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
617 PM EDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     Tstm Wnd Dmg     5 WNW Silverstreet      34.26N 81.80W
07/06/2024                   Newberry           SC   911 Call Center

            Newberry County dispatch reported a tree
            down on Sandy Run Creek Road. No cross
            street given. Time estimated by radar.

&&

SL
Local storm report, Jul 6, 7:17 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
717 PM EDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Flash Flood      5 NW Evans              33.57N 82.19W
07/06/2024                   Columbia           GA   Emergency Mngr

            Columbia County Emergency Management
            reported flash flooding at the intersection
            of Williams Few Parkway and Washington Rd in
            Evans.

&&

gpl

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:31 PM EDTHeat AdvisoryCAEBurke, Columbia, Lincoln, McDuffie, Richmond20 hr
Jul 6, 4:58 PM EDTFlash Flood WarningCAEColumbia, McDuffie, Richmond5 hr
Jul 6, 5:20 PM EDTSpecial Weather StatementCAEColumbia40 min
Jul 6, 5:33 PM EDTAreal Flood AdvisoryCAEColumbia, Lincoln, McDuffie3 hr
Jul 6, 7:19 PM EDTAreal Flood AdvisoryCAEColumbia, McDuffie, Richmond4 hr
Jul 6, 7:51 PM EDTAreal Flood AdvisoryCAEBurke, Richmond4 hr

Nearby

Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.